SUPPORT THIS INDEPENDENT JOURNALISM
The article you’re about to read is from our reporters doing their important work — investigating, researching, and writing their stories. We want to provide informative and inspirational stories that connect you to the people, issues and opportunities within our community. Journalism requires lots of resources. Today, our business model has been interrupted by the pandemic; the vast majority of our advertisers’ businesses have been impacted. That’s why the SC Times is now turning to you for financial support. Learn more about our new Insider’s program here. Thank you.

Marci Mednick

By Marci Mednick

There has been an alarming rise in the cases of injuries and deaths associated with fentanyl, a synthetic opioid, which has become part of a growing public health crisis in our community and across the nation.

Deaths from overdoses reached a staggering 107,622 in 2021, an increase of nearly 15% from the 93,655 deaths estimated in 2020. These overdoses were largely driven by illicit fentanyl. While some people seek out fentanyl, others unknowingly consume it in adulterated heroin, methamphetamines, cocaine, MDMA, and counterfeit pills.

In August, the U.S. Department of Justice reported that there is more fentanyl being seized by border officials in San Diego and Imperial County cities than at any of the nation’s more than 300 other ports of entry.

Fentanyl is a powerful synthetic opioid painkiller that is 100 times more powerful than morphine. It is used to treat pain in its prescription form, but it is also made illegally and distributed as a street drug.

Illicit fentanyl is sold as a powder or made into pills that resemble Adderall, Xanax, Percocet, or OxyContin and oxycodone prescriptions. Often, it’s not possible to distinguish the counterfeit medications from the real ones.

It is important to talk to your teen about fentanyl in a way that empowers them to make safer choices. Young people in our community are facing an unprecedented increase in overdoses caused by fentanyl.

Impress upon them that fentanyl isn’t a distant danger—it’s hurting our community and that they are very much at risk. The idea that “only people who get drugs from random people overdose” is false.

Fentanyl is tasteless, odorless, and too small to see. A dose the size of two grains of salt can cause an overdose. Long before they reach the market, substances are laced with fentanyl. And fentanyl can be anywhere, as distribution in pills and powders is wildly random. While one pill might not be deadly, another one could be.

Though similar in effects to other opioids, fentanyl’s extremely high potency makes it the most-used drug involved in overdoses, according to the U.S. Centers for Disease Control and Prevention.

Help your teen understand that only medications from a pharmacy are safe. It’s not safe to take anything given to you by a friend or purchased anywhere other than a pharmacy, even if you think you know what type of drug it is. Never take a prescription not prescribed to you. Never take a pill that is not in its original packaging.

Make sure your child knows not to hesitate to call for help if someone is overdosing or in distress. The Good Samaritan Law allows people to call 911 to get help for others who are overdosing without fear of being arrested for having or using drugs.

Fentanyl is a Schedule II prescription drug. In its prescription form, fentanyl is known by such names as Actiq, Duragesic, and Sublimaze. It should only be used if prescribed by a physician.

Fentanyl is relatively cheap to produce, increasing its presence in illicit street drugs.Dealers use it to improve their bottom line. A teen buying illicit drugs may think they know what they’re getting, but there’s a real risk of it containing fentanyl, which can prove deadly.

Naloxone (Narcan) can be used to reduce an opioid overdose. Because fentanyl is far more powerful than other opioids, the standard 1-2 doses of naloxone may not be enough. Calling 911 is the first step in responding to any overdose, but in the case of a fentanyl-related overdose, the help of emergency responders, who will have more naloxone, is critical.

If you need more information and/or need Narcan for your home, please contact the Wellness & Prevention Center at info@wpc-oc.org or call 949.680.0516.

Marci Mednick is the community development specialist at Providence Mission Hospital. Marci leads the Raising Healthy Teens and Strength in Numbers public health campaigns in South Orange County. See raisinghealthyteens.org for more tips and conversation starters to help your teen succeed.

BECOME AN INSIDER TODAY
Trustworthy, accurate and reliable local news stories are more important now than ever. Support our newsroom by making a contribution and becoming a subscribing member today.

About The Author Staff

comments (0)

Your email address will not be published.

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>